Alert archive / Mississippi / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 142, NWS Jackson, MS

May 31, 2004Washington County, Mississippi

NWS Jackson, MS issued this severe thunderstorm warning at May 31, 2004, 12:37 AM CDT for Washington County, Mississippi. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 31, 2004, 12:37 AM CDT (05:37 UTC)
Expired
May 31, 2004, 1:25 AM CDT
In force
48 min
Issued by
NWS Jackson, MS
Area
Counties, with a storm outline in the text

County Washington County, MS

The radar

The Jackson/Brandon,MS radar (KDGX), 144 km from the middle of the area, began a volume at 05:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 30, 10:55 PM CDTTornado WatchSPC5 hr

The nearest sounding before it

Jackson, MS (KJAN), launched 00:00Z, 5.6 hours before the alert went out and 135 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 00:00Z on 2004-05-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 4361 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 00:00Z on 2004-05-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 156 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
4361 J/kg
Mixed-layer CIN
-1 J/kg
Mixed-layer LCL
814 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
156 m²/s²
0-3 km storm-relative helicity
215 m²/s²
Significant tornado parameter
3.4
Supercell composite
17.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

015 
WUUS54 KJAN 310537
SVRJAN
MSC151-310625-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSON MS
1237 AM CDT MON MAY 31 2004

THE NATIONAL WEATHER SERVICE IN JACKSON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WASHINGTON COUNTY IN NORTHWEST MISSISSIPPI

* UNTIL 125 AM CDT

* AT 1237 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 21 MILES WEST OF GREENVILLE...OR ABOUT 8 MILES
  WEST OF LAKE VILLAGE...MOVING EAST AT 50 MPH.

* THE SEVERE THUNDERSTORM WILL...
  BE NEAR GREENVILLE AT 1255 AM CDT
  BE NEAR ARCOLA AT 110 AM CDT
  BE NEAR HOLLANDALE AT 115 AM CDT

WINDS FROM 70 TO 80 MPH ARE LIKELY WITH THIS STORM.

LAT...LON 3339 9093 3339 9078 3328 9078 3320 9069
          3315 9069 3321 9110 3327 9107 3332 9115
          3344 9108

$$

CRAVEN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 30, 3:15 PM CDT, 9 hours 22 minutes earlier.

Area forecast discussion, May 30, 3:15 PM CDT, 9 hours 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
315 PM CDT SUN MAY 30 2004

.SHORT TERM...TONIGHT THROUGH WEDNESDAY...
WL EXTEND AND EXPAND THE LAKE WIND ADVISORY THIS EVENING TO ALL BUT
THE SOUTHEAST ZONES AS SUSTAINED WINDS NEAR 20 MPH WITH GUSTS TO 30
MPH ARE EXPECTED TO CONTINUE AHEAD OF THE APPROACHING STORM SYSTEM.
A FEW SHOWERS ARE BEGINNING TO SHOW UP ON THE LOCAL RADARS BUT THE
POTENTIAL FOR STRONG STORMS LATE THIS AFTERNOON INTO THE EARLY PART
OF THE EVENING APPEARS LIMITED DUE TO A FAIRLY FORMIDABLE CAP AS
SEEN ON THE JAN 18Z SOUNDING. BUFR SOUNDINGS SHOW THIS CAP WILL
SLOWLY ERODE THIS EVENING AND THE ADVERTISED SEVERE WEATHER
POTENTIAL TONIGHT IS ON TRACK.

LATEST SATELLITE IMAGERY/RUC ANALYSIS SHOWS A POTENT SHORTWAVE
ROUNDING THE BASE OF THE UPPER LEVEL TROUGH OVER OKLAHOMA/NORTH
TEXAS THAT IS BEGINNING TO FORM A SQUALL LINE OVER THE OZARKS. THIS
LINE OF THUNDERSTORMS IS EXPECTED TO CONTINUE MOVING EAST TONIGHT
AND INTO THE DELTA REGION BEFORE MIDNIGHT. WARM MOIST AND UNSTABLE
AIR WILL CONTINUE ADVECT INTO THE REGION AHEAD OF THIS SYSTEM. UPPER
80 TEMPERATURES WITH DEW PTS IN THE MID 70S ARE BEING REPORTED
ACROSS THE DELTA REGION THIS AFTERNOON. PWS WILL APPROACH 2 INCHES.
IN ADDITION...AN +80KT UPPER JET WITH UNSEASONABLY STRONG 850 AND
500MB WINDS WILL RESULT IN FAVORABLE WIND SHEAR TO SUPPORT
SUPERCELLS AS THE LINE OF STORMS MOVES THROUGH OUR AREA. DAMAGING
WINDS... HAIL...VERY HEAVY RAIN AND TORNADOES WILL BE POSSIBLE
OVERNIGHT MAINLY ALONG AND NORTHWEST OF THE NATCHEZ TRACE WITH THE
PRIMARY FOCUS OVER DELTA REGION. THE SYSTEM IS EXPECTED TO SLOW AND
STALL OVER CENTRAL MISSISSIPPI DURING THE DAY MONDAY. THE POTENTIAL
FOR SEVERE STORMS WILL CONTINUE ALONG AND SOUTH OF BOUNDARY MONDAY.
A WAVE IS EXPECTED TO RIDE ALONG THE BOUNDARY MONDAY NIGHT AIDING
THE REDEVELOPMENT OF STORMS. IN THE WAKE OF THIS WAVE...REDUCED PCPN
CHANCES TUESDAY ARE EXPECTED TUESDAY. LOW LEVEL SOUTHERLY FLOW WILL
STRENGTHEN WEDNESDAY. ANOTHER SHORTWAVE WILL APPROACH THE REGION AND
HELP SEND A WEAK COLD FRONT INTO OUR NORTHERN COUNTIES WEDNESDAY
NIGHT.

.LONG TERM...THURSDAY THROUGH SUNDAY...UPPER LEVELS WILL CONTINUE
TO AMPLIFY THURSDAY WITH THE UPPER TROUGH OVER THE EAST COAST AND A
RIDGE OVER THE PLAINS STATES. THIS WILL HELP PUSH THE FRONTAL
BOUNDARY SLOWLY SOUTHWARD THROUGH THE DAY RESULTING IN DECREASING
RAIN CHANCES IN THE NORTH AND INCREASING RAIN CHANCES IN THE SOUTH.
THE FRONT IS EXPECTED TO STALL ACROSS SOUTHERN MISSISSIPPI THURSDAY
NIGHT. BOTH GFS AND ECMWF SHOW A POTENT SHORT WAVE MOVING OVER THE
CENTRAL PLAINS FRIDAY THAT WILL BEGIN CYCLOGENESIS OVER THE SOUTHERN
PLAINS. AS A RESULT THE STALLED FRONTAL BOUNDARY WILL BEGIN LIFTING
NORTHWARD AS A WARM FRONT AND INCREASE THE CHANCE FOR RAIN OVER OUR
WESTERN PARISHES AND COUNTIES. ONLY A SLIGHT CHANCE FOR RAIN IS
EXPECTED IN OUR EASTERN COUNTIES FRIDAY. THE SFC LOW THAT DEVELOPED
OVER THE SOUTHERN PLAINS WILL TRACK NE ACROSS NORTHERN MISSISSIPPI
AND DRAG A TRAILING COLD FRONT INTO OUR CWA SATURDAY. THIS COLD
FRONT WILL NOT MOVE VERY FAR SOUTH AND LINGER OVER THE AREA
PRODUCING SHOWERS AND THUNDERSTORMS THROUGH SUNDAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
JACKSON       73  85  67  87 /  70  60  60  30
MERIDIAN      73  85  66  87 /  70  60  60  30

&&
.JAN WATCHES/WARNINGS/ADVISORIES...
AR...LAKE WIND ADVISORY UNTIL 8 PM CDT FOR ZONES ARZ074-075.
LA...LAKE WIND ADVISORY UNTIL 8 PM CDT FOR ZONES
LAZ007>009-015-016-023>026.
MS...LAKE WIND ADVISORY UNTIL 8 PM CDT FOR ZONES
MSZ018-019-025>050-053-054-059>061.
&&

22
Hazardous weather outlook, May 30, 1:59 PM CDT, 10 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
159 PM CDT SUN MAY 30 2004

ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
311859-
ADAMS-ASHLEY-ATTALA-BOLIVAR-CARROLL-CATAHOULA-CHICOT-CHOCTAW-
CLAIBORNE-CLARKE-CLAY-CONCORDIA-COPIAH-COVINGTON-EAST CARROLL-
FORREST-FRANKLIN LA-FRANKLIN MS-GRENADA-HINDS-HOLMES-HUMPHREYS-
ISSAQUENA-JASPER-JEFFERSON-JEFFERSON DAVIS-JONES-KEMPER-LAMAR-
LAUDERDALE-LAWRENCE-LEAKE-LEFLORE-LINCOLN-LOWNDES-MADISON LA-
MADISON MS-MARION-MONTGOMERY-MOREHOUSE-NESHOBA-NEWTON-NOXUBEE-
OKTIBBEHA-RANKIN-RICHLAND-SCOTT-SHARKEY-SIMPSON-SMITH-SUNFLOWER-
TENSAS-WARREN-WASHINGTON-WEBSTER-WEST CARROLL-WINSTON-YAZOO-
159 PM CDT SUN MAY 30 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI...
NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS

.DAY ONE...TONIGHT AND MONDAY...

...THUNDERSTORMS...
NUMEROUS SEVERE THUNDERSTORMS ARE EXPECTED THIS EVENING AND
TONIGHT NORTH OF A LINE THAT EXTENDS FROM GREENWOOD TO BELZONI TO
BONITA. SCATTERED SEVERE THUNDERSTORMS ARE EXPECTED FROM HIGHWAY 82
NORTH TO THE LINE MENTIONED ABOVE....AFTER MIDNIGHT. SOUTH OF
HIGHWAY 82 ISOLATED SEVERE THUNDERSTORMS ARE EXPECTED...MAINLY ON
MONDAY. THE MAIN SEVERE WEATHER CONCERNS WILL BE FOR HIGH
WINDS...HAIL AND TORNADOES THROUGH TONIGHT...AND THEN TRANSITION TO
MAINLY HIGH WINDS AND HAIL FOR MONDAY.

AN UNUSUALLY AND UNSEASONABLY STRONG FRONTAL SYSTEM WILL MOVE
INTO THE REGION DURING THE LATE EVENING AND OVERNIGHT HOURS
TONIGHT AND WILL AID IN THE DEVELOPMENT OF SIGNIFICANT SEVERE
THUNDERSTORM ACTIVITY OVER THE AREA THROUGH MONDAY AFTERNOON.
WITH HIGH MOISTURE...INSTABILITY AND SHEAR OVER THE AREA...THE
APPROACHING FRONT SHOULD BE ABLE TO EASILY TAP INTO THESE
INGREDIENTS AND SERVE AS A FOCUS FOR THE SEVERE THUNDERSTORM
ACTIVITY. AT THIS TIME...ENVISION A LARGE SQUALL LINE WITH A FEW
SUPERCELLS OUT AHEAD OF IT. SUPERCELL DEVELOPMENT IS ALSO
POSSIBLE WITHIN THE LINE...GIVEN THE STRONG SHEAR PROFILES.

...FLOODING...
IN ADDITION TO THE SEVERE THUNDERSTORM ACTIVITY...OCCASIONALLY HEAVY
RAIN FALLING FROM THE STORMS WILL CREATE PONDING ON AREA ROADS...AND
IN LOW LYING AREAS.

...NON PRECIPITATION...
A LAKE WIND ADVISORY HAS BEEN ISSUED AND IS IN EFFECT THROUGH 8 PM
FOR AREAS NORTH OF A LINE THAT EXTENDS FROM PORTERVILLE TO FOREST TO
HAZLEHURST TO BUDE. SUSTAINED WINDS OF 20 MPH AND WIND GUSTS TO 30
MPH ARE LIKELY IN THESE AREAS THROUGH 8 PM. PERSONS PLANNING TO
VENTURE OUT OVER OPEN WATER SHOULD EXPECT ROUGH CONDITIONS THIS
AFTERNOON AND EVENING.

.DAYS TWO THROUGH SEVEN...MONDAY NIGHT THROUGH SUNDAY...

...DAYS TWO AND THREE...MONDAY NIGHT THROUGH WEDNESDAY NIGHT...
THE POSSIBILITY FOR SEVERE THUNDERSTORM DEVELOPMENT WITH HEAVY
RAINFALL WILL CONTINUE THROUGH MONDAY NIGHT AS THE FRONT STALLS
OVER THE AREA. ON TUESDAY AND WEDNESDAY...MOSTLY STRONG
THUNDERSTORMS ARE EXPECTED TO DEVELOP AS THE FRONT SLOWLY SAGS
SOUTHWARD.

EXPECT THE ATMOSPHERE OVER THE AREA TO REMAIN MOIST AND UNSTABLE
THROUGH MIDWEEK AS THE FRONT REMAINS STALLED OVER THE AREA.
BEGINNING LATE MONDAY NIGHT...THE WIND SHEAR PROFILES SHOULD
WEAKEN...THUS REDUCING MOST OF THE SEVERE WEATHER CONCERNS.

...DAYS FOUR THROUGH SEVEN...WEDNESDAY NIGHT THROUGH SUNDAY...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS AND
EMERGENCY MANAGEMENT PERSONNEL...IN SUPPORT OF SEVERE WEATHER
OPERATIONS...IS REQUESTED FROM 8 PM...ON TONIGHT AND MAY BE
NEEDED TOMORROW AS WELL.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

In the hours before

Local storm report, May 30, 10:35 PM CDT, 2 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
1035 PM CDT SUN MAY 30 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1005 PM     TSTM WND DMG     MOUND BAYOU             33.88N 90.73W
05/30/2004                   BOLIVAR            MS   EMERGENCY MNGR

            TREES DOWN ON ROADS. CREWS IN ROUTE WITH CHAINSAWS.

&&

LJW
Local storm report, May 30, 11:23 PM CDT, 1 hour 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
1123 PM CDT SUN MAY 30 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1032 PM     TSTM WND DMG     CLEVELAND               33.74N 90.73W
05/30/2004                   BOLIVAR            MS   EMERGENCY MNGR

            VERY LARGE TREES DOWN IN WEST CLEVELAND. CREWS WOKKING
            WITH CHAINSAWS TO REMOVE.

&&

LJW
Local storm report, May 30, 11:34 PM CDT, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
1134 PM CDT SUN MAY 30 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1110 PM     TSTM WND DMG     GRENADA                 33.78N 89.81W
05/30/2004                   GRENADA            MS   EMERGENCY MNGR

            TREE DOWN IN EASTERN HEIGHTS SUBDIVISION. MOTORIST DROVE
            INTO TREE AS IT FELL.

&&

LJW

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 30, 9:12 PM CDTSevere Thunderstorm WarningJANBolivar63 min
May 30, 10:22 PM CDTSevere Thunderstorm WarningJANGrenada, Leflore38 min
May 30, 10:52 PM CDTTornado WarningJANGrenada53 min
May 30, 11:21 PM CDTSevere Thunderstorm WarningJANMontgomery, Webster59 min
May 30, 11:31 PM CDTSevere Thunderstorm WarningJANCarroll24 min
May 30, 11:36 PM CDTFlash Flood WarningJANCarroll, Grenada, Leflore6 hr
May 30, 11:56 PM CDTFlash Flood WarningJANBolivar, Sunflower, Washington6 hr
May 31, 12:01 AM CDTSevere Thunderstorm WarningJANCarroll44 min
May 31, 12:16 AM CDTTornado WarningJANCarroll, Montgomery44 min
May 31, 12:46 AM CDTTornado WarningJANWashington39 min
May 31, 12:58 AM CDTSevere Thunderstorm WarningJANClay, Oktibbeha47 min
May 31, 1:02 AM CDTTornado WarningJANHumphreys, Sunflower43 min
May 31, 1:23 AM CDTSevere Thunderstorm WarningJANCarroll, Holmes, Leflore57 min
May 31, 1:32 AM CDTSevere Thunderstorm WarningJANLowndes48 min
May 31, 2:13 AM CDTSevere Thunderstorm WarningJANAttala47 min
May 31, 2:29 AM CDTSevere Thunderstorm WarningJANLeake31 min
May 31, 5:02 AM CDTFlash Flood WarningJANHinds, Rankin3 hr
May 31, 9:00 AM CDTSevere Thunderstorm WarningJANMarion20 min
May 31, 9:52 AM CDTSevere Thunderstorm WarningJANJefferson Davis, Marion43 min

Nearby

Severe Thunderstorm Warnings in Mississippi, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.